Colorado, 2018

Wildfire in Colorado, March 16 to 18, 2018

March 16 to 18, 2018 · NWS PUB · 1 event in 1 county or zone

The Carson Midway fire, started accidentally by an Army aviation training exercise on the Fort Carson Military base, ignited on March 16. The fire, fueled by strong winds, low humidity, and dry vegetation, quickly spread off base, burning 400 acres on Fort Carson and 2,900 acres outside of Fort Carson.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The Carson Midway fire, started accidentally by an Army aviation training exercise on the Fort Carson Military base, ignited on March 16. The fire, fueled by strong winds, low humidity, and dry vegetation, quickly spread off base, burning 400 acres on Fort Carson and 2,900 acres outside of Fort Carson. The fire destroyed two homes, and forced hundreds to evacuate temporarily. The fire was contained on March 18, except for continued burning of some tires, which were extinguished on March 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 16, 10:40 AM MST, 20 minutes earlier.

Area forecast discussion, Mar 16, 10:40 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1140 AM MDT Fri Mar 16 2018

.SHORT TERM...(Today and tonight)
Issued at 411 AM MDT Fri Mar 16 2018

...Some Precipitation Across the Plains but Still Red Flag
Conditions Today...

Well, the upper low ended up moving across a little farther south
than expected, bringing some wetting precipitation to parts of the
plains.  According to my quick calculations, about 0.12 inches fell
at the Colorado Springs Airport as a mixture of wet snow and rain.
And, about 0.25 inches fell at the La Junta Airport in the form of
rain.  About 0.03 inches has measured at the Springfield Airport.
It's precipitating at the Lamar Airport, too, so far coming in with
0.08 inches.  While this may put a damper, sort of speak, on the Red
Flag Warning for some of those areas that received precipitation,
it's not really enough to lower the warning.  While a few spots,
such as the La Junta Airport, received some truly wetting
precipitation, not all areas did.

Strong subsident flow off of the mountains behind this system will
really kick up the winds and tank the dewpoints across the area this
afternoon.  Since fuels are dry because they are dead, with no
greenup underway, the strong winds and low humidities should make
quick work of any moisture that has temporarily dampened the fuels
this morning.  Plus, not all areas saw much, if any, precipitation.
According to precipitation estimates from the radar, most of the Red
Flag Warning area saw little or no precipitation, including the San
Luis Valley, most of the eastern mountains, most of the I-25
corridor, Fremont, Las Animas and Baca Counties.  So, while the
precipitation that has fallen in some areas this morning may dampen
the surface and delay the onset of fire concerns a little, all
surface moisture should be evaporated by the afternoon with Red Flag
conditions underway.

As for the winter weather highlights, will lower them with this
morning's forecast package.  While light snow continues along the
Divide, any additional accumulations are expected to be fairly
light, generally in the 1 to 3 inch range.

It'll be windy across the entire area today.  Gusts to 40 mph or
more will be common.  The mountains and far eastern plains, could
even see some gusts in the 50-60 mph range this morning.  While
these are strong, it doesn't look like they will be strong enough to
continue the High Wind Warning for the southern Sangre de Cristo
Mountains that was in effect.  Will also lower that warning with
this morning's package.

.LONG TERM...(Saturday through Thursday)
Issued at 411 AM MDT Fri Mar 16 2018

Saturday-Saturday night...Moderate west to southwest flow aloft
across the region early Saturday gives way to increasing southwest
flow into Saturday night, as short wave ridging translates across
the Rockies ahead of a deep upper trough digging into the Southern
Great Basin. Models in agreement of dry weather across the area
through this period, with induced lee troughing across the I-25
Corridor leading to breezy south to southeast winds of 15 to 30 mph
developing across the far Southeast Plains Saturday afternoon. These
winds, combined with afternoon humidity levels falling to between 10-
15 percent, will lead to another day of critical fire weather
conditions and have issued a fire weather watch from 18Z Sat through
01Z Sunday. Highs on Saturday look to warm back to above seasonal
levels, in the 60s to low 70s across the lower elevations and in the
40s and 50s across the higher terrain.

Sunday-Monday...The 06Z NAM and 00Z ECMWF runs continue to trend
slower and further south with the evolution of the next storm
system, which brings better chances of wind driven precipitation
across the southern Colorado later Sunday afternoon through Sunday
night, with the GFS still further north with the system, keeping
the main precipitation along and north of the Palmer Divide into
Northeastern Colorado and Northwestern Kansas. Again, all solutions
bring a quick shot of the snow the ContDvd once again late Saturday
night through the day Sunday, with light to moderate accumulations
expected along and west of the ContDvd. Precipitation across the
Eastern Mountains and Plains will depend on the track of a compact
mid level circulation and if its associated deformation band sets
up before expected strong north to northwest downslope winds develop.
With that said, I have increased blended model pops across the
Eastern Mountains and portions of the I-25 Corridor, though will
need to continue to monitor the evolution of this system, as it
has the potential to produce areas of wind driven snow, along with
much needed precipitation across portions of the Plains later
Sunday and Sunday night. Time well tell. At any rate, strong
gradient winds develop across the plains behind the system Sunday
night which slowly relax Monday morning and into the afternoon.
Models continue to agree on a minor embedded wave digging across
the Rockies Monday afternoon, owning to a few showers possible
across the higher terrain.

Tuesday-Thursday...Warmer and drier conditions expected into the
middle of next week, as upper level ridging builds into the Rockies
once again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM MDT Fri Mar 16 2018

VFR conditions are expected at KCOS, KPUB and KALS the next 24
hrs. Strong west to northwest winds will continue into the evening
hours, but will then decrease later in the evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ222-224>237.

Fire Weather Watch from Saturday afternoon through Saturday
evening for COZ233>237.

&&

SHORT TERM...LW
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Mar 16, 10:47 AM MST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1147 AM MDT Fri Mar 16 2018

COZ058>089-093>099-171800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1147 AM MDT Fri Mar 16 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will be reached across most of
south central and southeast Colorado today. Strong winds and low
humidities across the area, along with dry fuel conditions, will
cause the high fire danger today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions will be possible across the far
southeast Colorado Plains Saturday afternoon.

Another storm system will bring a round of snow to the higher
terrain along and west of the Continental Divide late Saturday
night and through the day Sunday, with light to moderate snow
accumulations possible. This fast moving system will bring a
chance of rain showers, and higher elevation snow showers to the
rest of the higher terrain Sunday, and to the Eastern Plains
late Sunday afternoon through Sunday night, with the potential
for wind driven snow along the Palmer Divide. The quick movement
of this system is expected to limit the amount of precipitation
across Southeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

28/28

In the hours before

Local storm report, Mar 16, 6:19 AM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
719 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     SNOW             1 SE WOLF CREEK PASS    37.47N 106.79W
03/16/2018  M10.0 INCH       MINERAL            CO   PUBLIC

            48 HOUR SNOWFALL TOTAL REPORTED BY WOLF
            CREEK SKI AREA. 8 INCHES IN THE PAST 24
            HOURS.

&&

LW
Local storm report, Mar 16, 6:20 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
720 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNW MONARCH PASS      38.51N 106.33W
03/16/2018  M4.0 INCH        CHAFFEE            CO   PUBLIC

            24 HOUR SNOWFALL TOTAL REPORTED BY MONARCH
            SKI AREA.

&&

LW
Local storm report, Mar 16, 7:33 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
833 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 NNE MONUMENT          39.12N 104.86W
03/16/2018  M2.8 INCH        EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Mar 16, 9:40 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1040 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             5 S BLACK FOREST        38.95N 104.71W
03/16/2018  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Mar 16, 9:45 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1045 AM MDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 WSW PEYTON            38.99N 104.60W
03/16/2018  M1.0 INCH        EL PASO            CO   COCORAHS

0700 AM     SNOW             2 SW BLACK FOREST       39.00N 104.72W
03/16/2018  M1.1 INCH        EL PASO            CO   TRAINED SPOTTER

0700 AM     SNOW             7 ENE MONUMENT          39.12N 104.75W
03/16/2018  M1.3 INCH        EL PASO            CO   COCORAHS

0700 AM     SNOW             2 ENE MONUMENT          39.11N 104.83W
03/16/2018  M2.8 INCH        EL PASO            CO   COCORAHS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 16, 11:00 AM MST to March 18, 12:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
Law Enforcement
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742413.